New Jersey, 2004

Flood in New Jersey, September 18 to 20, 2004

September 18 to 20, 2004 · NWS PHI · 1 event in 1 county or zone

The remnants of Hurricane Ivan interacting with a slowly moving cold front caused widespread very heavy in the upper and middle sections of the Delaware River Valley. While the rain was not as heavy in Hunterdon County, the runoff from the heavy rain upstream produced the worst flooding along the Delaware River since 1955.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$900,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The remnants of Hurricane Ivan interacting with a slowly moving cold front caused widespread very heavy in the upper and middle sections of the Delaware River Valley. While the rain was not as heavy in Hunterdon County, the runoff from the heavy rain upstream produced the worst flooding along the Delaware River since 1955. Townships and roadways along the Delaware River were hardest hit. Damage was estimated at close to one million dollars.The Delaware River at Riegelsville was above its 22 foot flood stage from 522 p.m. EDT on the 18th through 1025 a.m. EDT on the 20th. It crested at 30.95 feet at 1115 a.m. EDT on the 29th. The Delaware River at Frenchtown was above its 16 foot flood stage from about 6 p.m. EDT on the 18th through 927 a.m. EDT on 20th. It crested at 20.7 feet at 1 p.m. EDT on the 19th. Farther downstream, the Delaware River at Stockton was above its 18 foot flood stage from Midnight EDT on the 19th through 836 a.m. EDT on the 20th. It crested at 22.5 feet at 3 p.m. EDT on the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 18, 2:05 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 18, 2:05 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
305 PM EDT SAT SEP 18 2004

.SYNOPSIS...
THE STRETCHED OUT REMNANTS OF IVAN WHICH INTERACTED WITH A COLD
FRONT PRODUCED TREMENDOUS RAINS ACROSS PORTIONS OF THE AREA LATE
LAST NIGHT AND THIS MORNING. NUMEROUS FLOOD WARNINGS WERE ISSUED AS
A RESULT OF THIS. THINGS ARE LOOKING UP THOUGH AS HIGH PRESSURE
WILL BUILD IN FROM THE NORTH TONIGHT AS THE REMNANT MOISTURE DEPARTS
THE AREA THIS EVENING. HIGH PRESSURE IS FORECAST TO BE THE DOMINANT
WEATHER FEATURE OVER THE NEXT WEEK.

THE REMAINING FLOOD WATCH WILL BE CANCELLED WITH THIS PACKAGE. GRADIENT
WINDS HAVE NOT BEEN TO STRONG, HOWEVER WITH THE MOIST GROUND, IT
WILL NOT TAKE MUCH WIND TO KNOCK SOME TREES OVER.

&&

.SHORT TERM (TONIGHT THROUGH MONDAY)...
WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A WELL DEFINED DISTURBANCE
ACROSS THE MIDDLE ATLANTIC REGION. HOWEVER, THIS FEATURE IS NOW
SHEARING OUT SOME. THE VERY IMPRESSIVE DEFORMATION ZONE THAT SET UP
ACROSS EASTERN PA THIS MORNING PRODUCED VERY HEAVY RAINFALL, PRODUCING
SIGNIFICANT FLOODING ACROSS EASTERN PA. THIS FEATURE CONTINUES TO
WEAKEN AND SHRINK AS THE OVERALL DYNAMIC FORCING WANES. MODELS, THE
ETA HAS TRENDED STRONGER WITH THE UPPER TROUGH AND NOW ALLOWS IT TO
CAPTURE THE REMNANTS OF IVAN. HOWEVER, NONE OF THE OTHER MODELS DO
THIS. THE ETA, UKMET, AND GFS ARE APPROXIMATELY THE SAME STRENGTH
WITH THE UPPER LOW OVER THE CANADIAN MARITIMES, BUT THE ETA IS
FARTHER SOUTH THAN THE OTHER TWO MODELS, LIKELY BECAUSE IT LIFTS THE
REMAINS OF IVAN INTO THE TROUGH (HPC).

FORECAST SOUNDINGS ACROSS THE REGION SHOW STRONG DRYING TAKING PLACE
LATER TONIGHT, FROM ALOFT ON DOWNWARD. WE WILL CARRY A CHC OF
SHOWERS MAINLY EAST OF PHL THIS EVENING, WITH A SLIGHT CHC (20%) POP
JUST TO THE WEST TO COVER THE REMAINING MOISTURE. DID NOT RUN AS
HIGH WITH THE POPS AS THE 12Z GFS SUGGESTS, AND LEANED MORE TOWARD
THE ETA POPS GIVEN CURRENT RADAR TRENDS. WAS TOYING AROUND WITH THE
IDEA OF ADDING SOME FOG IN TONIGHT, HOWEVER WITH THE DRYING TAKING
PLACE OVERNIGHT ALONG WITH THE WIND EXPECTED TO STAY UP ENOUGH, WE
WILL NOT INCLUDE AT THIS TIME.

DRYING ARRIVES OVERNIGHT FROM NORTHWEST TO SOUTHEAST AS HIGH
PRESSURE BUILDS IN FROM THE NORTH. THE PRESSURE GRADIENT BETWEEN THE
DEPARTING LOW AND THE HIGH WILL ALLOW FOR BREEZY CONDITIONS AT TIMES
ACROSS THE AREA TONIGHT, AND AGAIN ON SUNDAY. DEWPOINTS WILL ON THE
WAY DOWN TONIGHT AND THIS HAS BEEN REFLECTED IN THE GRIDS. MONDAY LOOKS
ABOUT THE SAME AS SUNDAY AS HIGH PRESSURE REMAINS TO OUR WEST WITH A
NORTHERLY BREEZE CONTINUING.

FOR TEMPERATURES, GENERALLY STAYED CLOSE TO CONTINUITY WHICH FOLLOWS
THE MET/MAV GUIDANCE. IT WILL BE TURNING MUCH COOLER TONIGHT AND REMAIN
ON THE COOL SIDE THROUGH MONDAY.

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...
NO MAJOR CHANGES MADE TO THE LONG TERM AS MODELS CONTINUE TO
ADVERTISE A RATHER TRANQUIL PERIOD. STRONG SURFACE HIGH PRESSURE
IS FORECAST TO BUILD SOUTH ACROSS PA TUESDAY MORNING, AND THEN
REMAIN PRETTY MUCH ANCHORED ACROSS THE MIDDLE ATLANTIC REGION.
THERE APPEARS TO BE SOMEWHAT OF A BACKDOOR COLD FRONT (VIA HPC
PROGS) DROPPING SOUTHWARD THURSDAY. THE 12Z GFS IS NOT REALLY HINTING
AT THIS FEATURE MUCH AT ALL AS THE RIDGE OF HIGH PRESSURE REMAINS
THE MAIN WEATHER FEATURE. WE WILL KEEP THE ENTIRE LONG TERM DRY,
HOWEVER ADD IN MORE CLOUDINESS FOR LATER NEXT WEEK.

&&

.MARINE...
A GALE WARNING WILL REMAIN IN EFFECT FOR THE OCEAN WITH GFS
CONTINUING TO SHOW 40 KT BOUNDARY LAYER WINDS INTO SUNDAY. WHILE 40
KT WINDS ARE NOT EXPECTED AT THE SFC...WE MAY SEE FREQUENT GUSTS TO
35 KT.  SMALL CRAFT ADVISORIES HAVE BEEN RAISED ON DEL BAY AS WELL.
CONDITIONS SHOULD DIMINISH DURING SUN TO SMALL CRAFT EVERYWHERE.

&&

.AVIATION...
MAIN AVIATION PROBS IN IN THE SHORT TERM WITH PRECIP STILL OVER
PORTIONS OF THE AREA AND ASSOCIATED LOW CIGS.  ALSO...SOME LOW VSBYS
WITH AREAS OF HEAVIER RAIN.  CONDITIONS SHUD IMPROVE FROM THE WEST
INTO TONIGHT WITH ALL SITES EVENTUALLY GOING VFR.  ALSO WITH
GRADIENT BETWEEN HIGH PRESSURE BUILDING IN AND REMNANTS OF IVAN TO
THE SOUTH...EXPECT WINDY CONDITIONS THROUGH SUNDAY...BEFORE WINDS
DECREASE.  DRY WX AND GENERALLY VFR CONDITIONS EXPECTED BEYOND THE
SHORT TERM.

&&

.HYDROLOGY...
MAJOR FLOODING IS OCCURRING ALONG SOME OF THE TRIBUTARIES OF THE LEHIGH
AND DELAWARE RIVERS. WE ARE ANTICIPATING MAJOR FLOODING ALONG THE
LOWER DELAWARE RIVER OVER THE NEXT TWO DAYS.

A LOT OF FLOODING OCCURRED THIS MORNING ACROSS PORTIONS OF EASTERN
PA AND NORTHWEST NJ. THE DEFORMATION ZONE THAT WAS VERY SLOW TO
PIVOT THROUGH THESE AREAS CONTINUES TO MOVE SOUTHEAST AND WEAKEN
LATE THIS AFTERNOON AND EARLY THIS EVENING. WHILE ANY LINGERING
SHOWERS ARE NOT EXPECTED TO BE HEAVY, RUNOFF WILL LIKELY OCCUR FOR
AWHILE. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR
MORE INFORMATION.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE
NJ...GALE WARNING FOR ZONES NJZ014-024>026.
MD...NONE.
DE...GALE WARNING FOR ZONES DEZ004.
MARINE...GALE WARNING FOR ZONES ANZ450>455.
         SMALL CRAFT ADVISORY FOR ZONES ANZ430>431.

&&

SYNOPSIS/SHORT TERM/LONG TERM...GORSE
AVIATION/MARINE...LSN
HYDROLOGY...GORSE
Hazardous weather outlook, Sep 18, 5:31 AM EST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
631 AM EDT SAT SEP 18 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-191100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
631 AM EDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT UNTIL NOON FOR EASTERN PENNSYLVANIA,
NORTHERN, CENTRAL AND SOUTHWEST NEW JERSEY, NORTHERN DELAWARE AND THE
NORTHERN MARYLAND EASTERN SHORE.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING OVER
EAST CENTRAL AND NORTHEAST PENNSYLVANIA AND NORTHWESTERN NEW JERSEY.

THERE IS A HIGH RISK OF RIP CURRENTS TODAY ALONG THE NEW JERSEY AND
DELAWARE BEACHES.

A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS OF NEW JERSEY AND
DELAWARE.

.DAYS TWO THROUGH SEVEN...

A MODERATE RISK OF RIP CURRENTS IS EXPECTED SUNDAY.

A GALE WARNING IS EXPECTED TO CONTINUE INTO SUNDAY. OTHERWISE, NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

MPD

In the hours before

Special weather statement, Sep 18, 11:03 AM EST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1203 PM EDT SAT SEP 18 2004

DEZ001-NJZ001-007-009-015>019-PAZ055-062-069>071-182202-
BUCKS PA-CAMDEN NJ-DELAWARE PA-GLOUCESTER NJ-HUNTERDON NJ-MERCER NJ-
MONROE PA-NEW CASTLE DE-NORTHAMPTON PA-NORTHWESTERN BURLINGTON NJ-
PHILADELPHIA PA-SALEM NJ-SUSSEX NJ-WARREN NJ-
1203 PM EDT SAT SEP 18 2004

...MAJOR FLOODING EXPECTED ALONG THE LOWER PORTIONS OF THE DELAWARE
RIVER...

   FIVE TO EIGHT INCHES OF RAIN HAS FALLEN IN THE MIDDLE AND UPPER
PORTIONS OF THE DELAWARE RIVER BASIN DURING THE PAST 24 HOURS. GIVEN
THE VERY MOIST CONDITIONS IN PARTS OF THE DELAWARE WATERSHED EVEN
BEFORE THIS CURRENT EVENT...THE RAINFALL-RUNOFF PROCESS HAS BEEN
VERY EFFICIENT. AS A RESULT...RAPID RISES HAVE BEEN OCCURRING ON
SMALLER STREAMS AND RIVERS IN EASTERN PENNSYLVANIA AND NORTHERN NEW
JERSEY SINCE EARLY THIS MORNING. MAJOR FLOODING IS FORECAST FOR THE
MAIN STEM OF THE DELAWARE RIVER THIS WEEKEND.

   A CREST OF NEAR 26 FEET IS EXPECTED NEAR TOCKS ISLAND SUNDAY
AFTERNOON. FLOOD STAGE AT TOCKS ISLAND IS 21.0 FEET.

   A CREST OF NEAR 32.5 FEET IS EXPECTED AT EASTON SUNDAY EVENING.
FLOOD STAGE AT EASTON IS 22.0 FEET.

   A CREST OF NEAR 30.0 FEET IS EXPECTED AT RIEGELSVILLE SUNDAY
EVENING. FLOOD STAGE AT RIEGELSVILLE IS 22.0 FEET.

   A CREST OF BETWEEN 24 AND 25 FEET IS EXPECTED AT TRENTON SUNDAY
NIGHT. FLOOD STAGE AT TRENTON IS 20.0 FEET.

   THESE FORECASTS ARE BASED ON OBSERVED RAIN THROUGH 7AM SATURDAY,
PLUS AN ADDITIONAL ONE TO TWO INCHES OF RAIN THROUGH 1PM SATURDAY.
THIS IS A SERIOUS FLOOD SITUATION. THESE CREST FORECASTS REPRESENT
RIVER LEVELS NOT SEEN FOR QUITE SOME TIME...AND EXCEED LEVELS
EXPERIENCED DURING THE JANUARY 1996 FLOODS.IF YOU LIVE ALONG THE
DELAWARE RIVER, NOW IS THE TIME TO MOVE BELONGINGS OUT OF THE WAY OF
FLOOD WATERS.

JJM
Local storm report, Sep 18, 2:33 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
333 PM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0323 AM     TSTM WND DMG     CHARLESTOWN             39.58N 75.98W
09/18/2004                   CECIL              MD   NWS STORM SURVEY

            LARGE LIMBS DOWN CAUSING MINOR STRUCTURAL DAMAGE. WIND
            SPEED ESTD 65 MPH. DAMAGE WAS FROM STRAIGHT-LINE WINDS

0400 AM     TSTM WND DMG     CECIL COUNTY            39.55N 75.92W
09/18/2004                   CECIL              MD   NWS STORM SURVEY

            *** 2 FATAL *** IN THE TOWN OF COLORA. LARGE TREE FELL ON
            A HOUSE, KILLING TWO PEOPLE INSIDE. ABOUT 6 LARGE TREES
            UPROOTED. SEVERAL TREES WITH LIMBS TORN OFF. ONE SHED
            DESTROYED BY WIND. WIND SPEED ESTD 70 MPH.

&&

AMC
Special weather statement, Sep 18, 3:51 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
451 PM EDT SAT SEP 18 2004

DEZ001-NJZ001-007-009-015>019-PAZ055-062-069>071-190238-
BUCKS PA-CAMDEN NJ-DELAWARE PA-GLOUCESTER NJ-HUNTERDON NJ-MERCER NJ-
MONROE PA-NEW CASTLE DE-NORTHAMPTON PA-NORTHWESTERN BURLINGTON NJ-
PHILADELPHIA PA-SALEM NJ-SUSSEX NJ-WARREN NJ-
451 PM EDT SAT SEP 18 2004

...MAJOR FLOODING NOT SEEN SINCE AUGUST 1955 EXPECTED ALONG THE
   DELAWARE RIVER...

   FOUR TO EIGHT INCHES OF RAIN FROM THE REMNANTS OF HURRICANE IVAN
HAS PRODUCED RAPID RISES AND RECORD FLOODING ON MANY SMALL STREAMS
IN EASTERN PENNSYLVANIA AND WESTERN NEW JERSEY TODAY. AS THIS WATER
MOVES DOWNSTREAM...MAJOR FLOODING IS EXPECTED ALONG THE DELAWARE
RIVER TONIGHT AND SUNDAY. FLOODING FROM THIS EVENT IS EXPECTED TO
SURPASS THE JANUARY 1996 EVENT, AND IN MANY LOCATIONS...WATER WILL
REACH LEVELS NOT EXPERIENCED SINCE THE CONNIE AND DIANE FLOODS IN
AUGUST 1955. RESIDENTS AND BUSINESSES ALONG THE DELAWARE RIVER ARE
URGED TO TAKE APPROPRIATE ACTIONS TO PROTECT LIVES AND PROPERTY.
MOTORISTS ARE URGED NOT TO DRIVE THROUGH FLOODED ROADWAYS. DRIVERS
CAN LOSE CONTROL IN JUST A FEW INCHES OF WATER. IN ADDITION, ROAD
BEDS MAY BE WASHED OUT UNDER FLOOD WATERS. TURN AROUND...DON/T DROWN.

   SOME SPECIFIC CREST FORECASTS ARE AS FOLLOWS:

   A CREST OF 29 TO 30 FEET IS EXPECTED NEAR TOCKS ISLAND SUNDAY
AFTERNOON. FLOOD STAGE AT TOCKS ISLAND IS 21.0 FEET.

   A CREST OF 27 TO 28 FEET IS EXPECTED AT BELVIDERE SUNDAY
AFTERNOON. FLOOD STAGE AT BELVIDERE IS 22.0 FEET.

   A CREST OF 36 TO 37  FEET IS EXPECTED AT EASTON LATE SUNDAY
AFTERNOON. FLOOD STAGE AT EASTON IS 22.0 FEET.

   A CREST OF 34 TO 35 FEET IS EXPECTED AT RIEGELSVILLE LATE SUNDAY
AFTERNOON. FLOOD STAGE AT RIEGELSVILLE IS 22.0 FEET.

   A CREST OF 24 TO 25 FEET IS EXPECTED AT WASHINGTONS CROSSING
SUNDAY EVENING. FLOOD STAGE AT WASHINGTONS CROSSING IS 20.0 FEET.

   A CREST OF BETWEEN 26 AND 27 FEET IS EXPECTED AT TRENTON SUNDAY
NIGHT. FLOOD STAGE AT TRENTON IS 20.0 FEET.

MORE INFORMATION IS AVAILABLE FROM OUR NWS WEBSITE AT:
WWW.NWS.NOAA.GOV/ER/PHI.

JJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hunterdon

When
September 18, 4:22 PM EST to September 20, 9:25 AM EST
Where
Hunterdon forecast zone
Property damage
$900,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426518.